Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 263, NWS Jackson, MS

June 26, 2018Lowndes County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 26, 2018, 4:15 PM CDT for Lowndes County, Oktibbeha County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 4:15 PM CDT (21:15 UTC)
Expired
Jun 26, 2018, 4:40 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lowndes County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS54 KJAN 262115
SVRJAN
MSC087-105-262200-
/O.NEW.KJAN.SV.W.0263.180626T2115Z-180626T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
415 PM CDT TUE JUN 26 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oktibbeha County in northeastern Mississippi...
  Southwestern Lowndes County in northeastern Mississippi...

* Until 500 PM CDT.

* At 415 PM CDT, a severe thunderstorm was located near Sessums, or 9
  miles east of Starkville, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sessums and Artesia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3349 8870 3348 8858 3332 8856 3335 8879
TIME...MOT...LOC 2115Z 011DEG 1KT 3343 8866 

HAIL...1.00IN
WIND...60MPH
 
$$

NF
1 follow-up statement
409 
WWUS54 KJAN 262140
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
440 PM CDT TUE JUN 26 2018

MSC087-105-262150-
/O.CAN.KJAN.SV.W.0263.000000T0000Z-180626T2200Z/
Oktibbeha MS-Lowndes MS-
440 PM CDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKTIBBEHA AND
SOUTHWESTERN LOWNDES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3349 8870 3348 8858 3332 8856 3335 8879
TIME...MOT...LOC 2136Z 011DEG 1KT 3342 8866 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:54 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 26, 3:54 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
354 PM CDT Tue Jun 26 2018

...HEAT STRESS CONTINUES ACROSS THE REGION INTO MIDWEEK...

.DISCUSSION...
Tonight & tomorrow:

The trough & associated low pressure & cold front will swing into
the Great Lakes overnight. The surface & mid-level ridging will
slowly build east overnight with some weak height falls. This will
keep a little bit of the convection lingering into early evening but
otherwise a dry & rain free night can be expected. Warm & muggy
night can be expected overnight as high moisture lingers in the
area. This will keep above normal warmth with lows in the mid 70s.

Hot & dangerous heat stress with above normal highs continue to be
expected as low level warmth resides over the area. With slightly
drier air, we could mix out dewpoints slightly lower. However, with
thermal profiles similar & a little better mixing, we could
definitely reach the mid 90s (95+ degrees F) for areas north of the
Highway 84 corridor. Due to heat indices peaking in the 105-110
degree range for quite a few hours in the early morning through the
evening, went ahead & issued a heat advisory for this region.
HWO/graphics were updated but overall previous "Elevated" &
"Limited" areas looked on track with the advisory area & expected
muggy conditions.

As the ridge builds west tomorrow over the northern Gulf, heights
should generally fall slightly lower near 590DM, which will help
keep some convection chances around. However, most of our forcing is
off to the north & east so this should shunt most rain chances in
the east & south, mainly in the Highway 45 & I-59 corridor. In
addition, some slightly drier air should limit overall coverage. Due
to this limited the overall scope of the rain chances to mainly
slight chances due to that. Can't rule out an isolated stronger
storm due to some lapse rates but weak flow, not as favorable
orientation & limited coverage should hinder any more organized
convection. /DC/

Wednesday night through Monday:

Concentration during this time period will be on the
migration/evolution of mid level ridge over much of the southern
CONUS. Models are all similar in handling this progression in
time, but differences exist in the subtle shortwaves rotating
through. For the most part, warmth in the column will limit
diurnal convective activity, however, shortwaves rotating around
the eastern periphery will initiate convection that may pose a
problem Friday as bulk shear vectors promote a westward movement
under the ridge center. Composite parameter is showing favorable
atmospheric conditions to be in place for microbursts provided
convection can become robust enough and become oriented favorably
with respect to the 0-3km bulk shear vector. Will hold off on
mentioning this in the HWO at the moment, but this potential will
have to be watched in future model runs.

As the GFS is more excited about convection Friday, its max temp
forecast looks a bit cool compared to other ensemble members.
Believe there will be convection that day, but also believe it will
hold off until the afternoon allowing temps to climb a few degrees
higher than currently advertised. /26/

&&

.AVIATION...
18Z TAF discussion:
Overall there are some scattered cumulus field around 4-6kft.
Expect winds to be mainly from the west-southwest around 5-10mph.
Some isolated to scattered convection/VCTS are possible beginning
early afternoon (i.e. 26/19-20Z) around MEI, NMM, HBG & PIB &
possibly a little later near JAN & HKS (i.e. 26/21-22Z). Expect
any storms to bring down flight categories to brief IFR conditions
at any impacted TAF site. Brief gusty winds are also possible.
Expect any convection and storms to wind down this evening after
27/00-02Z. Winds will also become lighter as well. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  95  75  95 /  12   8   1  10
Meridian      74  96  75  96 /  18  17   6  19
Vicksburg     76  95  75  95 /   8   5   2   5
Hattiesburg   74  94  75  94 /  19  30   5  23
Natchez       75  94  75  93 /  11  10   3  12
Greenville    76  96  76  95 /   5   4   1   8
Greenwood     76  96  76  95 /   6   7   3  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ031-033>035-
     038>066-072>074.

     Heat Advisory from 10 AM to 9 PM CDT Wednesday for MSZ018-019-
     025>058.

LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
     023>026.

     Heat Advisory from 10 AM to 9 PM CDT Wednesday for LAZ007>009-
     015-016-023-025.

AR...Heat Advisory until 8 PM CDT this evening for ARZ074-075.

     Heat Advisory from 10 AM to 9 PM CDT Wednesday for ARZ074-075.

&&

DC/26
Hazardous weather outlook, Jun 26, 3:48 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
348 PM CDT Tue Jun 26 2018

ARZ074-075-LAZ007>009-015-016-023-025-MSZ031-034-035-038>058-
272100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Lowndes-Washington-Humphreys-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-
348 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Wednesday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...This afternoon and again Wednesday

The combination of temperatures and humidity will result in heat
index values generally peaking in a range from 104 to 107 degrees
today during the midday through afternoon hours. A heat advisory
is in effect for today and also Wednesday in these areas and
those with outdoor plans should take steps to avoid prolonged
exposure to the heat, if possible.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Heat stress is likely to continue to gradually increase as we go
through the remainder of the week. There is an elevated threat for
dangerous heat stress levels, especially in the Wednesday to
Friday period for locations north of the Highway 84 corridor.
Continue to monitor heat-related information while considering
outdoor plans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ018-019-025>030-032-033-036-037-272100-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Choctaw-Oktibbeha-Holmes-Attala-
348 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Wednesday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Wednesday

The combination of temperatures and humidity will result in heat
index values generally peaking in a range from 104 to 107 degrees
today during the midday through afternoon hours. A heat advisory
is in effect for Wednesday in these areas and those with outdoor
plans should take steps to avoid prolonged exposure to the heat,
if possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Heat stress is likely to continue to gradually increase as we go
through the remainder of the week. There is an elevated threat for
dangerous heat stress levels, especially in the Wednesday to
Friday period for locations north of the Highway 84 corridor.
Continue to monitor heat-related information while considering
outdoor plans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ024-026-MSZ059>066-072>074-272100-
Catahoula-Concordia-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
348 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Mainly through the rest of this afternoon

The combination of temperatures and humidity will continue to result
in heat index values generally peaking in a range from 104 to 107
degrees through the rest of the afternoon hours. A heat advisory
is in effect for today in these areas and those with outdoor
plans should continue to take steps to avoid prolonged exposure
to the heat, if possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Heat stress is likely to continue to gradually increase as we go
through the remainder of the week. There is an elevated threat for
dangerous heat stress levels, especially in the Wednesday to
Friday period for locations north of the Highway 84 corridor.
Continue to monitor heat-related information while considering
outdoor plans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

23

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 26, 4:02 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
402 PM CDT TUE JUN 26 2018

MSZ048-049-262130-
Hinds MS-Rankin MS-
402 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL 430 PM CDT...

At 401 PM CDT, Meteorologists were tracking a strong thunderstorm
over Terry, or near Byram, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jackson, Byram, Terry and Whites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 9036 3221 9034 3218 9012 3205 9018
TIME...MOT...LOC 2101Z 200DEG 5KT 3211 9028

NF
Special weather statement, Jun 26, 4:09 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
409 PM CDT TUE JUN 26 2018

MSZ048-262145-
Hinds MS-
409 PM CDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HINDS COUNTY UNTIL
445 PM CDT...

At 409 PM CDT, Meteorologists were tracking a strong thunderstorm
over Dry Grove, or 12 miles northwest of Crystal Springs. This storm
was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central Hinds
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 9036 3205 9054 3223 9053 3221 9034
TIME...MOT...LOC 2109Z 192DEG 3KT 3214 9047

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:47 AM CDTHeat AdvisoryJANAdams, Claiborne, Clarke, Copiah, Covington, Forrest and 30 more16 hr
Jun 26, 3:25 PM CDTHeat AdvisoryJANAttala, Bolivar, Carroll, Choctaw, Claiborne, Clarke and 30 more30 hr
Jun 26, 4:02 PM CDTSpecial Weather StatementJANHinds28 min
Jun 26, 4:09 PM CDTSpecial Weather StatementJANHinds36 min
Jun 26, 4:38 PM CDTSpecial Weather StatementJANLowndes22 min
Jun 26, 5:02 PM CDTSpecial Weather StatementJANLowndes28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.